Antidepressants can cause withdrawal symptoms when discontinued because they alter the balance of certain brain chemicals, such as serotonin and norepinephrine. Antidepressants work by increasing the levels of these neurotransmitters in the brain, which helps to regulate mood and relieve symptoms of depression. When a person stops taking antidepressants abruptly, it can cause a sudden decrease in the levels of these neurotransmitters, which can lead to withdrawal symptoms.
The severity and duration of withdrawal symptoms can vary depending on the type of antidepressant and the individual’s unique biology. Some common symptoms of antidepressant withdrawal include dizziness, headaches, nausea, irritability, insomnia, and fatigue.
It’s important for individuals who are taking antidepressants to work closely with their healthcare provider when discontinuing the medication. Healthcare providers can develop a plan to gradually taper the medication over time, which can help to minimize the risk of withdrawal symptoms. Additionally, healthcare providers can monitor patients for symptoms of withdrawal and provide additional support and treatment as needed.